Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Lubbock, TX

August 14, 2005Stonewall County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 14, 2005, 7:21 AM CDT for Stonewall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 7:21 AM CDT (12:21 UTC)
Expired
Aug 14, 2005, 10:15 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 117 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 141223
FFWLUB
TXC433-141515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
721 AM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 1015 AM CDT

* AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES SOUTHWEST OF           
  ASPERMONT. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING          
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SWENSON...      
  PEACOCK...OLD GLORY AND ASPERMONT.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY ACROSS 
PORTIONS OF STONEWALL COUNTY. 

LAT...LON 3297 10051 3298 10001 3338 10000 3333 10045

$$
1 follow-up statement
000 
WGUS74 KLUB 141437
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
935 AM CDT SUN AUG 14 2005

TXC433-141515-
STONEWALL TX-
935 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 AM CDT FOR STONEWALL
COUNTY...

AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
SOUTHERN AND EASTERN SECTIONS OF STONEWALL COUNTY. THESE STORMS WERE 
MOVING TO THE NORTHEAST AT 15 MPH. THE WEST TEXAS/TEXAS TECH MESONET 
STATION LOCATED 3 MILES NORTHEAST OF ASPERMONT HAD RECORDED 0.84 
INCHES OF RAINFALL IN THE HOUR ENDING AT 845 AM AND 2.93 INCHES FOR 
THE DAY. DOPPLER RADAR ESTIMATES A WIDE SWATH OF 1.5 TO 3 INCHES OF 
RAIN HAS FALLEN ACROSS THE SOUTHERN AND EASTERN SECTIONS OF 
STONEWALL COUNTY IN THE PERIOD BETWEEN 615 AM AND 915 AM. ADDITIONAL 
HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THESE RAIN-SOAKED AREAS 
AT LEAST THROUGH 1015 AM AND MAY NECESSITATE THE EXTENSION OF THE 
WARNING BEYOND THAT TIME.

LOW LYING AREAS AS WELL AS POOR DRAINAGE AREAS AND AREAS NEAR CREEKS 
AND OTHER STREAMS WILL BE PRONE TO FLOODING THROUGH MID-MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASPERMONT... 
SWENSON AND OLD GLORY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3297 10051 3298 10001 3338 10000 3333 10045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:35 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 14, 3:35 AM CDT, 3 hours 46 minutes before
FXUS64 KLUB 140818
AFDLUB

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 AM CDT SUN AUG 14 2005

.SHORT TERM...
NOT MUCH HAS CHANGED IN THE UPR-AIR PATTERN OVER WTX THE PAST
24-HRS. THE CUT-OFF LOW NEAR THE GULF OF CALIFORNIA HAS SLOWLY
PROGRESSED NE...AND DIVERGENT SW FLOW AHEAD OF THE LOW INTO WTX IS
CONTINUING TO BRING MID-LVL MOISTURE AND PRODUCE ONGOING CONVECTION.
WV IMAGERY...RADAR AND LIGHTNING DATA SHOWS THAT SCT TSTM COMPLEXES
EXTEND ALONG AN AXIS FROM NEAR THE NM BOOTHEEL TO THE RED RIVER NEAR
SPS.

AT 3 AM...THE SFC COLD FRONT EXTENDED FROM ROUGHLY PARMER
COUNTY...NORTHEAST INTO THE CENTRAL AND EASTERN TX PANHANDLE. 0Z DDC
SNDG AND TCU PROFILER SHOW PRETTY DEEP NE WINDS...UP TO AROUND 600MB
BEHIND THE FRONT. MEANWHILE...JAYTON PROFILER SHOWS 30+KT SOUTHERLY
LLJ HELPING TO FEED LOW-LVL MOISTURE INTO THE AREA.

THE BEST LOW-LVL CONVERGENCE SHOULD INITIALLY BE FOCUSED ACROSS OUR
NW COUNTIES THIS MORNING IN THE VICINITY OF THE FRONT. SOUTHWARD
PROGRESSION OF THE FRONT TDY IS PROBLEMATIC GIVEN THE SW FLOW
ALOFT...BUT THINKING THAT FRONT AND ASSOC CONVERGENCE AND LIFT WILL
SLOWLY SINK SOUTH THROUGH THE CWA AND PERHAPS CONCENTRATE MORE
ACTIVITY ACROSS THE SRN ROLLING PLAINS BY THIS EVENING.

WILL BE MISSING THE SFC-BASED INSTABILITY TODAY THAT HELPED PRODUCED
THE PROLIFIC RAIN-PRODUCING TSTMS OVER SRN LBB COUNTY YSTDY.
NORTHERN COUNTIES MAY NOT GET OUT OF THE 60S WITH CLOUDY SKIES AND
NE WINDS. BUT WITH THE VERY MOIST ATMOS AND PLENTY OF Q-G FORCING
EVIDENT IN FCST OMEGA FIELDS WE BELIEVE THAT THAT WE WILL MAINTAIN
SCATTERED TSTM ACTIVITY WITH PERIODS OF HVY RAIN THROUGHOUT THE DAY
AND INTO TONIGHT. GIVEN THE ALREADY SATURATED CONDITIONS ACROSS
PORTIONS OF THE CWA...HAVE DECIDED TO HOIST A FLASH FLOOD WATCH FOR
THE WHOLE AREA. PLEASE SEE FFALUB FOR FURTHER INFO.

.LONG TERM...
VERY LITTLE CHANGE IN THE EXTENDED PERIODS DUE TO PRESSING SHORT
TERM CONCERNS. MODEL SOLUTIONS SIMILAR TO YESTERDAY...KEEPING
CHANCES FOR SHOWERS AND THUNDERSTORMS GOING THROUGH
WEDNESDAY...BEFORE THE RIDGE BUILDS LATE IN THE WEEK. ALSO LIKE
YESTERDAY...HAVE KEPT TEMPERATURE FORECASTS BELOW GUIDANCE AND
CLIMATOLOGY THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        70  62  80  63 /  80  70  50  40
TULIA         70  64  81  62 /  80  80  60  40
PLAINVIEW     72  66  80  64 /  80  80  60  40
LEVELLAND     75  66  80  66 /  80  80  60  40
LUBBOCK       75  68  81  66 /  80  80  60  40
BROWNFIELD    80  69  83  68 /  80  80  50  40
CHILDRESS     76  69  82  68 /  90  80  70  40
SPUR          79  70  83  69 /  80  80  60  40
ASPERMONT     82  71  85  70 /  80  80  60  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT TODAY AND TONIGHT ALL AREAS.

&&

33/14
Hazardous weather outlook, Aug 14, 6:00 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN AUG 14 2005

TXZ021>044-151100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS THE RISK OF FLASH FLOODING ACROSS THE ENTIRE AREA TODAY AND
TONIGHT. A VERY MOIST ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE AND A COLD FRONT TO PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN. THE THUNDERSTORMS WILL TEND TO DEVELOP ACROSS EASTERN
NEW MEXICO AND THE WESTERN SOUTH PLAINS AND THEN TRACK EASTWARD
ALONG THE COLD FRONT WITH THE POTENTIAL FOR MULTIPLE STORMS TO
REPEATEDLY MOVE ACROSS THE SAME AREA. THE COLD FRONT WILL MOVE SOUTH
INTO THE PERMIAN BASIN LATER TODAY...THUS THE FOCUS FOR FLASH
FLOODING MAY SHIFT INTO THE SOUTHERN HALF OF THE SOUTH PLAINS AND
ROLLING PLAINS BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE EARLY MONDAY. WHILE
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY AND
WEDNESDAY...THE POSSIBILITY FOR HEAVY RAINFALL AND LOCALIZED
FLOODING IS EXPECTED TO DECREASE BY THE MIDDLE OF THE WEEK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:13 PM CDTFlash Flood WarningLUBLubbock92 min
Aug 14, 10:15 AM CDTFlash Flood WarningLUBStonewall2 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.